Texas, 2012

Hail and Damaging Winds in Texas, August 12, 2012

August 12, 2012 · NWS FWD · 27 events in 9 counties and zones

Thunderstorms developed ahead of a weak late summer cold front as it sagged southward into the Red River region. Storms produced downburst winds and hail in Cooke County near the Red River, then became a severe wind threat as the activity shifted south into the Fort Worth area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed ahead of a weak late summer cold front as it sagged southward into the Red River region. Storms produced downburst winds and hail in Cooke County near the Red River, then became a severe wind threat as the activity shifted south into the Fort Worth area. Wind gusts exceeding 70 MPH were reported at the WFO in Fort Worth and at Fort Worth Meacham International Airport. Significant damage occurred to 12 airplanes and 10 hangars at the airport with the damage estimated near $1 million. At Eagle Mountain Lake, two boat docks were torn free and about 40 boats sustained at least minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 12, 2:58 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 12, 2:58 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CDT SUN AUG 12 2012

.UPDATE...
ISSUING A QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 573 IN
THE PACKAGE.  84

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT SUN AUG 12 2012/
ALTHOUGH THE PRIMARY MODEL GUIDANCE REMAINS IN DISAGREEMENT
REGARDING THE CONVECTIVE POTENTIAL THIS EVENING...SHORT-TERM
MESOSCALE TRENDS ARE SUGGESTING THAT THE WETTER NAM...HI-RES WRF
AND HRRR MODELS ARE ON THE RIGHT TRACK. THE COLD FRONT IS MAKING
STEADY PROGRESS TO THE SOUTH AND AT 3 PM HAS PASSED THROUGH
WICHITA FALLS. HOWEVER OBS AND RADAR INDICATE A REGION OF LOW
LEVEL CONFLUENCE FROM ABILENE TO GRAHAM TO BOWIE. THIS AREA WILL
BE THE FAVORABLE REGION FOR INITIATION...AND CONVECTION LOOKS LIKE
IT WILL INITIATE WELL AHEAD OF THE FRONT. LOCAL OBJECTIVE ANALYSIS
INDICATES AN AXIS OF 1000-2500 J/KG OF CAPE ALONG AND EAST OF A
LINE FROM GAINESVILLE TO MINERAL WELLS TO LAMPASAS...WHILE DEEP
LAYER SHEAR IS NOW RUNNING NEAR 35KT ACROSS MUCH OF THE AREA.
UNLIKE PREVIOUS SUMMERTIME CONVECTIVE EVENTS...IT HAS BEEN A
COUPLE MONTHS SINCE WE HAVE HAD THIS MUCH 0-6KM WIND SHEAR
AVAILABLE. GIVEN THE AVAILABLE INSTABILITY AND SHEAR...BRIEF
SUPERCELLS WILL BE POSSIBLE...BUT THE MOST LIKELY CONVECTIVE MODE
WILL BE LINE SEGMENTS. SURFACE TEMPERATURES ARE 105+ ACROSS THE NW
ZONES AHEAD OF THE FRONT...WHILE DEWPOINTS ARE IN THE MID 50S.
THIS WILL CREATE AN EXTREMELY FAVORABLE ENVIRONMENT FOR
DOWNBURSTS. DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS
EVENING...AND BECAUSE DEEP LAYER SHEAR IS AVAILABLE IT WILL ALSO
ENHANCE THE POTENTIAL FOR LINE SEGMENTS PRODUCING ORGANIZED COLD
POOLS. STRONG OUTFLOW WINDS MAY IMPACT A MUCH WIDER AREA THAN
ACTUAL RAINFALL. WILL ALSO INCLUDE A MENTION OF HAIL IN
HWO..ALTHOUGH HOT TEMPS MAY LIMIT HAIL SIZE. THE SCATTERED
CONVECTION IS EXPECTED TO TRACK NORTHWEST TO SOUTHEAST ACROSS THE
CWA THIS EVENING...AND THE HIGHEST POPS WILL BE PLACED IN A BAND
ACROSS THE CENTRAL CWA.

THE TRUE COLD FRONT WILL LIKELY BE TEMPORARILY HELD UP AS OUTFLOW
FROM CONVECTION OVER OUR AREA RESULTS IN PREDOMINANTLY SOUTHERLY
WINDS ON ITS NORTH SIDE. FRONT PROBABLY WILL NOT REACH THE
METROPLEX UNTIL DAYBREAK AND WILL LIKELY PUSH INTO THE SOUTHERN ZONES
BY AFTERNOON. HIGH TEMPERATURES TOMORROW WILL BE TRICKY...WITH
LOCATIONS ALONG AND SOUTH OF THE FRONT IN THE AFTERNOON BENEFITING
FROM SUBSIDENCE WARMING AND THE TEMPS FORECAST HERE MAY BE TOO
LOW. ON THE OTHER HAND...CURRENT OBSERVATIONS SUGGEST THE FRONT
HAS A STRONG PUSH...AND THEREFORE AM LEANING TOWARD THE GUIDANCE
THAT SHOWS SOME DECENT COLD ADVECTION IN THE LOW LEVELS ACROSS THE
NORTH AND NORTHEAST ZONES. WILL RETAIN A MENTION OF LOW POPS IN
THE SOUTHERN ZONES TOMORROW WHERE THE FRONT SHOULD BECOME ACTIVE
IN THE AFTERNOON HOURS.

NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH TUESDAY. MODEL
GUIDANCE IS HAVING SOME TIMING DIFFERENCES WITH RESPECT TO THE
NEXT SHORTWAVE...EITHER AS EARLY AS TUESDAY MORNING AND AS LATE AS
OVERNIGHT TUESDAY. INSTABILITY/SHEAR WILL BE SUFFICIENT FOR A MCS
OR REMNANT MCS OUTFLOW TO AFFECT THE AREA FROM OKLAHOMA DURING
THIS TIME. WILL CONTINUE WITH SLIGHT CHANCE POPS TUESDAY AND TUESDAY
NIGHT. SOUTHERLY WINDS RETURN BY WEDNESDAY AND NORTHWEST FLOW
ALOFT WEAKENS. CONVECTIVE POTENTIAL SHOULD ALSO DIMINISH...WHILE
TEMPS RETURN TO NEAR 100 DEGREES AREA WIDE THROUGH THURSDAY.

IN THE EXTENDED...THE STRONGER COLD FRONT STILL LOOKS ON TRACK.
IT SHOULD ARRIVE FRIDAY MORNING AND GRADUALLY WORK SOUTH THROUGH
THE REGION INTO SATURDAY MORNING. WILL CONTINUE WITH LOW POPS
STARTING THURSDAY NIGHT IN THE NORTH...WITH 30 PERCENT EVERYWHERE
FRIDAY. WILL HAVE POPS GRADUALLY CLEAR OUT FROM NORTH TO SOUTH ON
SATURDAY. THE LINGERING POPS ON SATURDAY ARE FAVORING THE GFS
SOLUTION WHICH IS WEAKER WITH THE FRONT...AND MAKES SENSE GIVEN
THE TIME OF THE YEAR. THE WEAKER THE FRONT...THE LONGER IT WILL
TAKE FOR IT TO CLEAR OUT THE MOISTURE. REGARDLESS...HIGH
TEMPERATURES SHOULD DROP INTO THE LOW 90S THIS WEEKEND DUE TO
EITHER LOWER THICKNESS VALUES AND/OR INCREASED CLOUDS/RAIN.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  99  73  98  76 /  40  10   5  10  20
WACO, TX              77 101  72 100  76 /  20  10  10  10  10
PARIS, TX             73  97  66  95  70 /  40  10   5  10  20
DENTON, TX            73  98  67  97  72 /  30   5   5  20  20
MCKINNEY, TX          73  98  67  96  71 /  40  10   5  10  20
DALLAS, TX            78  99  74  98  76 /  40  10   5  10  20
TERRELL, TX           77  99  70  96  73 /  40  10   5  10  20
CORSICANA, TX         76 100  73  98  75 /  30  10   5  10  20
TEMPLE, TX            75 100  72 100  75 /  20  20  10  10  10
MINERAL WELLS, TX     71 100  66  99  71 /  30   5   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Aug 12, 2:57 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT SUN AUG 12 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
357 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM WATCH 573 IS IN EFFECT UNTIL 11 PM FOR AREAS
ALONG AND NORTHWEST OF A LINE FROM
EASTLAND...CLEBURNE...KAUFMAN...TO BONHAM.

SCATTERED THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD FRONT AND
WILL CONTINUE TO POSE A THREAT THROUGH THE EVENING HOURS. MOST OF
THE ACTIVITY IS EXPECTED TO BE ALONG AND NORTH OF THE INTERSTATE
20 CORRIDOR THROUGH MIDNIGHT. ANY STORMS THAT DEVELOP THIS EVENING
WILL POTENTIALLY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREATS. IN ADDITION...HAIL UP TO THE SIZE OF QUARTERS WILL BE
POSSIBLE ALONG WITH FREQUENT LIGHTNING.

STRONG OUTFLOW WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
THROUGH THE LATE EVENING HOURS...ESPECIALLY IN AREAS WHERE FIRES
ARE ALREADY OCCURRING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A KILLEEN TO
ATHENS LINE MONDAY AFTERNOON...AND ACROSS MUCH OF NORTH TEXAS
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE STRONG ESPECIALLY
TUESDAY AND TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ALONG AND NORTHWEST OF A LINE FROM
EASTLAND TO CLEBURNE TO KAUFMAN TO BONHAM THROUGH LATE EVENING.

In the hours before

Special weather statement, Aug 12, 2:21 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SUN AUG 12 2012

TXZ115-122045-
STEPHENS TX-
321 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEPHENS COUNTY

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9909 3296 9886 3292 9875 3272 9888
      3284 9910 3295 9910
TIME...MOT...LOC 2022Z 298DEG 12KT 3292 9903

85/NH
Special weather statement, Aug 12, 2:24 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT SUN AUG 12 2012

TXZ100-122100-
YOUNG TX-
324 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN YOUNG COUNTY

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GRAHAM...MOVING SOUTHEAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3317 9867 3308 9842 3295 9842 3295 9843
      3295 9866 3301 9877
TIME...MOT...LOC 2024Z 298DEG 12KT 3305 9863
Special weather statement, Aug 12, 2:44 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT SUN AUG 12 2012

TXZ101-122115-
JACK TX-
344 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  JACK COUNTY

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF JACKSBORO...MOVING
SOUTHEAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3343 9798 3343 9794 3343 9793 3309 9792
      3306 9796 3312 9839 3345 9798
TIME...MOT...LOC 2045Z 302DEG 10KT 3329 9796
Special weather statement, Aug 12, 3:08 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT SUN AUG 12 2012

TXZ116-122145-
PALO PINTO TX-
408 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PALO PINTO COUNTY

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GRAHAM...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE POSSUM KINGDOM STATE
PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3295 9843 3301 9843 3301 9838 3292 9824
      3280 9825 3268 9849 3281 9858 3296 9858
TIME...MOT...LOC 2108Z 314DEG 13KT 3297 9853

85/NH
Special weather statement, Aug 12, 3:20 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT SUN AUG 12 2012

TXZ091-122145-
MONTAGUE TX-
420 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MONTAGUE COUNTY

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BOWIE...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FORESTBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3353 9749 3344 9749 3344 9774 3357 9770
TIME...MOT...LOC 2120Z 273DEG 19KT 3346 9762

The radar

The Dallas/Ft Worth radar (KFWS), 117 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cooke

When
August 12, 4:03 PM CST
Where
Cooke County, 1.93 mi SSE of Lindsay
Measured
1 in hail
Reported by
Public
Coordinates
33.624, -97.218

One-inch diameter hail was reported.

Thunderstorm Wind, Wise

When
August 12, 4:15 PM CST
Where
Wise County, 2.31 mi W of Bridgeport Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.170, -97.870

Law enforcement reported that a roof was blown off of a 4 unit apartment complex.

Thunderstorm Wind, Cooke

When
August 12, 4:17 PM CST
Where
Cooke County, 0.76 mi SE of Windsor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.664, -97.139

A storm spotter reports that large branches are blown down.

Thunderstorm Wind, Wise

When
August 12, 4:30 PM CST
Where
Wise County, Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.220, -97.770

Law enforcement reported that a large metal roof was blown off of a building in downtown Bridgeport.

Thunderstorm Wind, Cooke

When
August 12, 4:32 PM CST
Where
Cooke County, 4.15 mi N of Valley View
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.540, -97.170

Winds estimated at 60 MPH blew a semi truck onto a pickup. This occurred on southbound Interstate 35 at exit 491. The interstate was closed following the accident.

Hail, Cooke

When
August 12, 4:34 PM CST
Where
Cooke County, 1.15 mi E of Valley View
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.480, -97.150

Golf ball sized hail was reported by amateur radio.

Hail, Cooke

When
August 12, 4:35 PM CST
Where
Cooke County, Valley View
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.480, -97.170

One-inch diameter hail was reported by amateur radio.

Thunderstorm Wind, Denton

When
August 12, 5:00 PM CST
Where
Denton County, 2.89 mi W of Bolivar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.370, -97.320

A storm spotter estimated a 60 mph gust.

Thunderstorm Wind, Wise

When
August 12, 5:01 PM CST
Where
Wise County, 4.67 mi E of Decatur Muni Arpt
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.260, -97.500

A storm spotter measured a 66 MPH wind gust out of the northwest.

Thunderstorm Wind, Denton

When
August 12, 5:08 PM CST
Where
Denton County, 3 mi NNE of Stony
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.270, -97.350

Emergency management reported that 20 to 30 trees were blown down just west of Krum.

Thunderstorm Wind, Denton

When
August 12, 5:38 PM CST
Where
Denton County, 0.69 mi N of Krum
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.280, -97.250

A storm spotter reported that three to four inch diameter tree branches were blow down just north of Krum.

Thunderstorm Wind, Tarrant

When
August 12, 5:45 PM CST
Where
Tarrant County, 1.51 mi ESE of Eagle Mtn Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$210,000
Reported by
Newspaper
Coordinates
32.893, -97.456

Roof and dock damage was reported to two boat docks at the Lake Country Marina on the east side of Eagle Mountain Lake. The two boat docks broke free, and the metal roof of one of the docks was twisted. About 40 boats tied to the docks sustained at least minor damage. About 10 people were stranded on the docks and had to be rescued.

Thunderstorm Wind, Tarrant

When
August 12, 5:46 PM CST
Where
Tarrant County, Eagle Mtn Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.900, -97.480

Amateur radio reported that 3 inch diameter tree limbs were blown down near Eagle Mountain Lake.

Thunderstorm Wind, Tarrant

When
August 12, 5:56 PM CST
Where
Tarrant County, Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.870, -97.370

Amateur radio reported a wind gust of 60 mph.

Thunderstorm Wind, Tarrant

When
August 12, 6:00 PM CST
Where
Tarrant County, 1.5 mi NNW of (Ftw)meacham Arpt Ft
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.840, -97.360

A storm spotter reported street signs blown down and billboards ripped off.

Thunderstorm Wind, Tarrant

When
August 12, 6:01 PM CST
Where
Tarrant County, 0.61 mi W of (Ftw)meacham Arpt Ft
Measured
66 kt (76 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
32.819, -97.360

A 76 MPH wind gust was measured at Fort Worth Meacham Airport. Twelve aircraft on the field sustained damage, with three of the aircraft sustaining serious damage. A Cessna was carried over a fence by the strong winds. In addition, ten hangars were damaged; two of them sustaining serious damaged. Damage estimates over $1 million were estimated.

Thunderstorm Wind, Tarrant

When
August 12, 6:02 PM CST
Where
Tarrant County, Saginaw
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.870, -97.370

A storm spotter reported a 67 mph wind gust.

Thunderstorm Wind, Tarrant

When
August 12, 6:08 PM CST
Where
Tarrant County, 1.5 mi SSW of Westover Hills
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
32.750, -97.440

A wind gust of 67 MPH was measured at the Naval Air Station Joint Reserve Base (KNFW). Large tree limbs and at least one power pole was knocked down.

Thunderstorm Wind, Tarrant

When
August 12, 6:10 PM CST
Where
Tarrant County, 0.77 mi S of Hodge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.789, -97.349

Broadcast media reported damage to a factory building on North Main Street. The awning at Maverick Fine Western Wear was knocked down. Other minor damage was reported in the Fort Worth Stockyards.

Thunderstorm Wind, Tarrant

When
August 12, 6:15 PM CST
Where
Tarrant County, 1.66 mi SW of Watauga
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
32.836, -97.293

A wind gust of 73 MPH was measured at the Dallas/Fort Worth National Weather Service Forecast Office.

Thunderstorm Wind, Johnson

When
August 12, 6:47 PM CST
Where
Johnson County, 2.33 mi W of Retta
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.530, -97.270

Spotters reported roofs blown off several trailers.

Thunderstorm Wind, Johnson

When
August 12, 7:03 PM CST
Where
Johnson County, 3.12 mi NW of Venus
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.460, -97.160

Metal buildings were reported damaged 3 miles Northwest of Venus, TX.

Thunderstorm Wind, Ellis

When
August 12, 7:13 PM CST
Where
Ellis County, 2.7 mi WNW of Ward
Measured
70 kt (81 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.488, -97.065

A storm spotter reported an 80 MPH wind gust 4 miles northeast of Venus.

Thunderstorm Wind, Johnson

When
August 12, 7:15 PM CST
Where
Johnson County, Alvarado
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.400, -97.220

Wind removed the roof from a house.

Thunderstorm Wind, Comanche

When
August 12, 7:55 PM CST
Where
Comanche County, 0.36 mi S of Comanche Co Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
31.915, -98.600

A 69 MPH wind gust was measure at the Comanche County Airport (KMKN).

Thunderstorm Wind, Delta

When
August 12, 8:53 PM CST
Where
Delta County, Cooper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -95.680

Law enforcement reported tree damage in Cooper.

Thunderstorm Wind, Hopkins

When
August 12, 9:30 PM CST
Where
Hopkins County, Sulphur Spgs
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.130, -95.600

Law enforcement reported large trees blown down throughout the city of Sulphur Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406445, 406450, 406660, 406640, 406657, 406447, 406448, 406658, 406661, 406659, 406662, 406667, 406663, 406664, 406666, 406665, 406770, 406942, 406672, 406940, 406673, 406670, 406943, 406674, 406944, 406768, 406769.